Nebraska, 2006

Hail and Damaging Winds in Nebraska, June 21, 2006

June 21, 2006 · NWS GID · 9 events in 2 counties and zones

Severe thunderstorms developed during the evening hours in south-central Nebraska. The storms were prolific large hail producers with several reports of golf ball size hail or larger.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
$745,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms developed during the evening hours in south-central Nebraska. The storms were prolific large hail producers with several reports of golf ball size hail or larger. Some of the largest hail fell near Hebron in Thayer county where baseball to teacup size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 21, 2:13 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 21, 2:13 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT WED JUN 21 2006

.SHORT TERM...TONIGHT THROUGH 12Z SATURDAY. MAIN FORECAST CONCERN
WILL BE CHANCES OF PRECIPITATION TONIGHT THROUGH THURSDAY NIGHT.

A SURFACE BOUNDARY ALONG THE KANSAS NEBRASKA BORDER WILL CONTINUE
TO DRIFT SOUTH THIS EVENING. ALONG WITH THE BOUNDARY...THERE IS A
SHORT WAVE THAT WILL MOVE THROUGH THE FORECAST AREA DURING THE
NIGHT. EXPECT THAT THERE WILL BE CONVECTION ALONG THE BOUNDARY
THIS EVENING. AS THE UPPER LEVEL SHORT WAVE MOVES IN...CONVECTION
WILL PROBABLY DEVELOP IN THE HIGH PLAINS THIS EVENING AND MOVE
INTO THE FORECAST AREA LATER TONIGHT.

THE SURFACE BOUNDARY WILL LINGER IN CENTRAL KANSAS THURSDAY AND
THURSDAY NIGHT. ON THURSDAY AN UPPER TROUGH WILL MOVE OVER THE
AREA AND THERE IS A CHANCE OF THUNDERSTORMS.

LATE THURSDAY NIGHT AND FRIDAY A SURFACE HIGH PRESSURE AREA WILL
BUILD INTO THE CENTRAL PLAINS. THIS SHOULD BRING AN END TO THE
THUNDERSTORMS. J

TEMPERATURES THROUGH THE PERIOD WILL BE RELATIVELY MILD.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY.  MAIN ISSUE IN THE
EXTENDED SURROUNDS RAIN CHANCES ON SATURDAY.  MUCH OF THE MEDIUM
RANGE GUIDANCE AND LATEST HPC PROGS CONTINUE TO ADVERTISE A COLD
FRONTAL PASSAGE ON SATURDAY.  THE LATEST TIMING WOULD SUGGEST THAT
THIS WILL OCCUR PRIMARILY IN THE LATE AFTERNOON/NIGHT SO HAVE MADE A
SMALL MODIFICATION TO TIMING IN THE GRIDS.  IT APPEARS THE BOUNDARY
WILL BE FAR ENOUGH SOUTH BY SUNDAY MORNING TO KEEP SUNDAY DRY.  WILL
KEEP IT DRY THROUGH MONDAY...BUT HAVE ADDED A SMALL CHANCE OF
THUNDERSTORMS TUESDAY NIGHT.  THE 00Z ECMWF SUGGESTS THERE COULD BE
A BOUNDARY NEARBY...AND THE 12Z GFS ALSO GIVES THIS TIME PERIOD THE
BEST CHANCE OF ANY HIGH PLAINS CONVECTION MAKING IT THIS FAR EAST AS
THE LOW LEVEL JET INCREASES AND H85 THETA/E ADVECTION PUSHES ACROSS
THE REGION.  WHEN IT COMES TO TEMPERATURES HAVE GENERALLY GONE WITH
HIGHS MAINLY IN THE 80S AND LOWS IN THE LOWER 60S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

JCB/CK
Hazardous weather outlook, Jun 21, 5:00 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
600 PM CDT WED JUN 21 2006

KSZ005>007-017>019-NEZ086-087-221200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-NUCKOLLS-THAYER-
600 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS ALONG
WITH NUCKOLLS AND THAYER COUNTIES IN SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE EAST OF
HIGHWAY 14 AND SOUTH OF HIGHWAY 136 ACROSS NORTH CENTRAL KANSAS
AND SOUTH CENTRAL NEBRASKA THROUGH THE NEXT FEW HOURS. LARGE HAIL
UP TO THE SIZE OF QUARTERS WILL BE POSSIBLE WITH THESE STORMS.

ADDITIONAL THUNDERSTORMS ARE THEN EXPECTED TO MOVE INTO THE AREA
LATE THIS EVENING INTO TONIGHT. SOME OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING
WINDS UP TO 60 MPH POSSIBLE. IN ADDITION...AREAS OF HEAVY RAINFALL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE REST OF TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>064-072>077-082>085-221200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-
600 PM CDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA LATE THIS EVENING
INTO TONIGHT. AN ISOLATED STORM MAY BECOME SEVERE WITH LARGE HAIL
UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS UP TO 60 MPH
POSSIBLE. IN ADDITION...AREAS OF HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES REMAIN IN THE FORECAST THURSDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jun 21, 12:26 PM CST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
126 PM CDT WED JUN 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     2 W RED CLOUD           40.09N 98.56W
06/21/2006  E60 MPH          WEBSTER            NE   PUBLIC

            NUMEROUS SMALL TO MEDIUM SIZE TREE BRANCHES DOWN

&&

MONTEFUSCO
Special weather statement, Jun 21, 4:17 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT WED JUN 21 2006

KSZ007-212245-
JEWELL-
517 PM CDT WED JUN 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL COUNTY...

AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FORMOSO...OR 21 MILES NORTHWEST OF
CONCORDIA...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 21, 5:15 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT WED JUN 21 2006

KSZ007-212345-
JEWELL-
615 PM CDT WED JUN 21 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR JEWELL COUNTY...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RANDALL...OR 17 MILES WEST OF CONCORDIA...
AND MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM IS EXPECTED TO REMAIN OVER RURAL AREAS OF
  SOUTHEASTERN JEWELL COUNTY THROUGH 645 PM CDT.

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 84 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Thayer

When
June 21, 5:40 PM CST
Where
Thayer County, 3 mi SW of Gilead
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.100, -97.500

Hail, Thayer

When
June 21, 6:10 PM CST
Where
Thayer County, 6 mi SSE of Hebron
Measured
1.5 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
GENERAL PUBLIC
Coordinates
40.083, -97.533

Funnel Cloud, Thayer

When
June 21, 6:10 PM CST
Where
Thayer County, Hebron
Reported by
LAW ENFORCEMENT
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Hail, Thayer

When
June 21, 6:14 PM CST to 6:34 PM CST
Where
Thayer County, Hebron
Measured
3 in hail
Property damage
$60,000
Crop damage
$200,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
40.167, -97.583

Hail, Thayer

When
June 21, 6:45 PM CST
Where
Thayer County, 3 mi E of Belvidere
Measured
2 in hail
Property damage
$25,000
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
40.250, -97.500

Hail, Thayer

When
June 21, 7:03 PM CST
Where
Thayer County, 4 mi ESE of Bruning
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$125,000
Reported by
GENERAL PUBLIC
Coordinates
40.450, -97.467

Thunderstorm Wind, Thayer

When
June 21, 7:09 PM CST
Where
Thayer County, 5 mi ESE of Bruning
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.433, -97.450

Thunderstorm Wind, Fillmore

When
June 21, 7:20 PM CST
Where
Fillmore County, 4 mi S of Ohiowa
Measured
52 kt (60 mph) estimated gust
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.367, -97.450

Hail, Fillmore

When
June 21, 7:35 PM CST
Where
Fillmore County, 3 mi ESE of Ohiowa
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520979, 5520980, 5520981, 5520982, 5520983, 5520984, 5521058, 5521059, 5521060.